Alert archive / Oregon / Red Flag Warnings in 2008
Red Flag Warning 7, NWS Medford, OR
NWS Medford, OR issued this red flag warning at Aug 9, 2008, 2:46 AM PDT for Modoc County, Siskiyou County, California; Harney County, Klamath County, Lake County, Oregon. It took effect at Aug 9, 2008, 1:00 PM PDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 9, 2008, 2:46 AM PDT (09:46 UTC)
- In effect from
- Aug 9, 2008, 1:00 PM PDT
- Expired
- Aug 9, 2008, 8:00 PM PDT
- In force
- 7 hr
- Issued by
- NWS Medford, OR
Counties Modoc County, CA, Siskiyou County, CA, Harney County, OR, Klamath County, OR, Lake County, OR
The radar
The Medford radar (KMAX), 156 km from the middle of the area, began a volume at 09:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Medford/Jackson, OR (KMFR), launched 00:00Z, 9.8 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3089 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- -38 m²/s²
- 0-3 km storm-relative helicity
- 79 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS86 KMFR 090946 RFWMFR RED FLAG WARNING NATIONAL WEATHER SERVICE MEDFORD OR 246 AM PDT SAT AUG 9 2008 ...RED FLAG WARNING FROM 1 PM PDT TO 8 PM PDT TODAY FOR COMBINATION OF LOW HUMIDITIES AND STRONG WINDS FOR OREGON ZONES 624 625 AND CALIFORNIA ZONES 284 285... .WINDS AND LOW HUMIDITIES WILL ACCOMPANY A DRY FRONT THAT IS EXPECTED TO PASS THROUGH THE AREA THIS AFTERNOON. ORZ624-625-100000- /O.NEW.KMFR.FW.W.0007.080809T2000Z-080810T0300Z/ KLAMATH BASIN AND THE FREMONT-WINEMA NATIONAL FOREST- SOUTH CENTRAL OREGON DESERT INCLUDING THE BLM LAND IN EASTERN LAKE AND WESTERN HARNEY COUNTIES- 246 AM PDT SAT AUG 9 2008 ...RED FLAG WARNING FROM 1 PM PDT TO 8 PM PDT TODAY FOR COMBINATION OF LOW HUMIDITIES AND STRONG WINDS FOR ZONES 624 AND 625... THE NATIONAL WEATHER SERVICE IN MEDFORD HAS ISSUED A RED FLAG WARNING...WHICH IS IN EFFECT FROM 1 PM THIS AFTERNOON TO 8 PM PDT THIS EVENING. A DRY FRONT IS EXPECTED TO PRODUCE WEST WINDS OF 10 TO 20 MPH WITH GUSTS TO 30 MPH THIS AFTERNOON AND EARLY THIS EVENING. IN ADDITION...HUMIDITIES ARE EXPECTED TO FALL BETWEEN 10 TO 20 PERCENT. A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. $$ CAZ284-285-100000- /O.NEW.KMFR.FW.W.0007.080809T2000Z-080810T0300Z/ SISKIYOU COUNTY FROM THE CASCADE MOUNTAINS EAST AND SOUTH TO MT SHASTA-MODOC COUNTY EXCEPT FOR THE SURPRISE VALLEY- 246 AM PDT SAT AUG 9 2008 ...RED FLAG WARNING FROM 1 PM PDT TO 8 PM PDT TODAY FOR COMBINATION OF LOW HUMIDITIES AND STRONG WINDS FOR ZONES 284 AND 285... THE NATIONAL WEATHER SERVICE IN MEDFORD HAS ISSUED A RED FLAG WARNING...WHICH IS IN EFFECT FROM 1 PM THIS AFTERNOON TO 8 PM PDT THIS EVENING. A DRY FRONT IS EXPECTED TO PRODUCE WEST WINDS OF 10 TO 20 MPH WITH GUSTS TO 30 MPH THIS AFTERNOON AND EARLY THIS EVENING. IN ADDITION...HUMIDITIES ARE EXPECTED TO FALL BETWEEN 10 TO 20 PERCENT. A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. $$ MWJ
2 follow-up statements
000 WWUS86 KMFR 092241 RFWMFR RED FLAG WARNING NATIONAL WEATHER SERVICE MEDFORD OR 341 PM PDT SAT AUG 9 2008 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM PDT TODAY FOR A COMBINATION OF LOW HUMIDITIES AND STRONG WINDS FOR OREGON ZONES 624 625 AND CALIFORNIA ZONES 284 285... .GUSTY WESTERLY WINDS AND LOW HUMIDITIES WILL ACCOMPANY A DRY FRONT THAT WILL PASS THROUGH THE AREA THIS AFTERNOON AND EVENING. ORZ624-625-100300- /O.CON.KMFR.FW.W.0007.000000T0000Z-080810T0300Z/ KLAMATH BASIN AND THE FREMONT-WINEMA NATIONAL FOREST- SOUTH CENTRAL OREGON DESERT INCLUDING THE BLM LAND IN EASTERN LAKE AND WESTERN HARNEY COUNTIES- 341 PM PDT SAT AUG 9 2008 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM PDT THIS EVENING FOR A COMBINATION OF LOW HUMIDITIES AND STRONG WINDS FOR ZONES 624 AND 625... A RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM PDT THIS EVENING. A DRY FRONT WILL CONTINUE TO PRODUCE WEST WINDS OF 10 TO 20 MPH WITH GUSTS TO 30 MPH THIS AFTERNOON AND EARLY THIS EVENING. MINIMUM HUMIDITIES WILL BE BETWEEN 10 AND 25 PERCENT. A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. $$ CAZ284-285-100300- /O.CON.KMFR.FW.W.0007.000000T0000Z-080810T0300Z/ SISKIYOU COUNTY FROM THE CASCADE MOUNTAINS EAST AND SOUTH TO MT SHASTA-MODOC COUNTY EXCEPT FOR THE SURPRISE VALLEY- 341 PM PDT SAT AUG 9 2008 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM PDT THIS EVENING FOR A COMBINATION OF LOW HUMIDITIES AND STRONG WINDS FOR ZONES 284 AND 285... A RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM PDT THIS EVENING. A DRY FRONT WILL CONTINUE TO PRODUCE WEST WINDS OF 10 TO 20 MPH WITH GUSTS TO 30 MPH THIS AFTERNOON AND EARLY THIS EVENING. MINIMUM HUMIDITIES WILL BE BETWEEN 8 AND 20 PERCENT. A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. $$ DW
000 WWUS86 KMFR 100255 RFWMFR RED FLAG WARNING NATIONAL WEATHER SERVICE MEDFORD OR 755 PM PDT SAT AUG 9 2008 ORZ624-625-100400- /O.EXP.KMFR.FW.W.0007.000000T0000Z-080810T0300Z/ KLAMATH BASIN AND THE FREMONT-WINEMA NATIONAL FOREST- SOUTH CENTRAL OREGON DESERT INCLUDING THE BLM LAND IN EASTERN LAKE AND WESTERN HARNEY COUNTIES- 755 PM PDT SAT AUG 9 2008 ...RED FLAG WARNING WILL EXPIRE AT 8 PM PDT THIS EVENING FOR GUSTY WINDS AND LOW HUMIDITY FOR ZONES 624 AND 625... THE RED FLAG WARNING WILL EXPIRE AT 8 PM PDT THIS EVENING. WINDS HAVE TAPERED OFF BELOW 15 MPH THIS EVENING WITH HUMIDITY UP TO AROUND 20 PERCENT. WINDS WILL DROP BELOW 10 MPH AFTER SUNSET. $$ CAZ284-285-100400- /O.EXP.KMFR.FW.W.0007.000000T0000Z-080810T0300Z/ SISKIYOU COUNTY FROM THE CASCADE MOUNTAINS EAST AND SOUTH TO MT SHASTA-MODOC COUNTY EXCEPT FOR THE SURPRISE VALLEY- 755 PM PDT SAT AUG 9 2008 ...RED FLAG WARNING WILL EXPIRE AT 8 PM PDT THIS EVENING FOR GUSTY WINDS AND LOW HUMIDITY FOR ZONES 284 AND 285... THE RED FLAG WARNING WILL EXPIRE AT 8 PM PDT THIS EVENING. WINDS HAVE TAPERED OFF BELOW 15 MPH THIS EVENING AND WILL DROP BELOW 10 MPH AFTER SUNSET. HUMIDITY IN THE VALLEYS IS HOVERING AROUND 15 PERCENT AND IS EXPECTED TO RISE TO AROUND 25 PERCENT AFTER SUNSET. $$ FB
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Medford, OR wrote its last area forecast discussion before this red flag warning went out at Aug 9, 2:29 AM PDT, 17 minutes earlier.
Area forecast discussion, Aug 9, 2:29 AM PDT, 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEDFORD OR
229 AM PDT SAT AUG 9 2008
.DISCUSSION...THE UPPER LEVEL LOW IS MOVING EAST TOWARDS THE
WASHINGTON COAST EARLY THIS MORNING. AT THE SAME TIME...A VORT
LOBE IS ROTATING ROUND THE BASE OF THE TROUGH AND IS PROJECTED TO
APPROACH THE COAST IN THE NEXT FEW HOURS. THIS SHORTWAVE WILL
CONTINUE TO MOVE THROUGH THE CWA BY EARLY AFTERNOON. MOST OF THE
PRECIPITATION EARLY THIS MORNING WILL BE IN COOS...NORTHWEST
DOUGLAS COUNTIES AND OVER THE NORTHERN CASCADES. EVEN THEN...NOT
MUCH MORE THAN A SPRINKLES OR INTERMITTENT LIGHT RAIN IS EXPECTED.
THE MAIN CONCERN FOR TODAY WILL BE INCREASING WINDS EAST OF THE
CASCADES AND IN EASTERN SISKIYOU AND MODOC COUNTIES. WINDS WILL
START TO INCREASE EARLY THIS AFTERNOON AND LASTING INTO THIS
EVENING...BEFORE DECREASING. THIS COULD FAN ANY EXISTING OR NEW
FIRES THAT MAY HAVE DEVELOPED. TEMPERATURES TODAY WILL BE BELOW
NORMAL OVER THE CWA.
THE MODELS ARE IN AGREEMENT IN TRACKING THE UPPER LEVEL LOW OVER
SOUTHERN VANCOUVER ISLAND TONIGHT...THEN INTO SOUTHERN B.C.
SUNDAY. AGAIN THE MAIN CONCERN WILL BE THE WIND EAST OF THE
CASCADES AND THEY COULD ONCE AGAIN PICK UP EARLY IN THE AFTERNOON
SUNDAY AND REMAIN ELEVATED THROUGH SUNDAY EVENING. CONDITIONS
WILL REMAIN DRY WITH ANY PRECIPITATION REMAINING NORTH OF THE CWA.
TEMPERATURES WILL BE WARMER SUNDAY...BUT STILL BELOW NORMAL.
MODELS ARE IN AGREEMENT IN SHOWING A WEAK SHORTWAVE RIDGE BUILDING INTO
THE REGION SUNDAY NIGHT WITH THE RIDGE AXIS OVER THE CWA MONDAY
AFTERNOON. THIS WILL KEEP CONDITIONS DRY WITH WARMER TEMPERATURES.
THE FLOW WILL SHIFT WEST TO SOUTHWEST MONDAY NIGHT INTO TUESDAY
WHICH WILL KEEP CONDITIONS DRY. THE GFS SHOWS A MORE DEFINED
TROUGH MOVING THROUGH THE REGION TUESDAY AFTERNOON. IF THIS IS
RIGHT...THEN TEMPERATURES COULD END UP SLIGHTLY COOLER. FOR NOW
HAVE KEPT THEM PRETTY MUCH THE SAME AS MONDAY.
THE MODELS BEGIN TO DIVERGE SOME MID AND LATE NEXT WEEK...HOWEVER
THEY DO SHOW SOME SIMILARITIES. THEY ALL HINT AT AN UPPER LEVEL
RIDGE AXIS BUILDING OVER THE PACIFIC NORTHWEST IN RESPONSE TO A
LARGE UPPER LEVEL LOW CENTERED OFF THE ALEUTIANS. IF THIS PANS
OUT..THIS COULD OPEN UP THE DOORS FOR MONSOONAL MOISTURE TO MOVE
UP FROM THE SOUTH.
&&
.AVIATION...LIFR CONDITIONS ARE EXPECTED TO CONTINUE THROUGH EARLY
THIS MORNING ALONG AND AT THE COAST WITH CIGS BELOW 1000 FT WITH
VISIBILITIES BETWEEN 1 AND 3 MILES AND INTERMITTENT LIGHT RAIN OR
DRIZZLE. CONDITIONS AT THE COAST SHOULD IMPROVE TO MVFR CONDITIONS
AFTER 8-9 AM WITH VISIBILITY INCREASING TO 6 MILES. THE MARINE
LAYER WILL ALSO MOVE INTO THE UMPQUA BASIN WITH MVFR AND LOCAL IFR
CONDITIONS THROUGH MID MORNING...THEN IMPROVING TO VFR CONDITIONS
IN THE AFTERNOON WITH CLOUD COVER BECOMING SCATTERED. VFR
CONDITIONS NEAR KMFR AND KLMT TODAY. BKN CIGS NEAR KMFR WILL BE
NEAR 5000 FT UNTIL MID MORNING...THEN SKIES WILL BECOME SCATTERED
TO CLEAR.
&&
.MFR WATCHES/WARNINGS/ADVISORIES...
OR...RED FLAG WARNING FROM 1 PM THIS AFTERNOON TO 8 PM PDT THIS
EVENING FOR ORZ624-ORZ625.
CA...RED FLAG WARNING FROM 1 PM THIS AFTERNOON TO 8 PM PDT THIS
EVENING FOR CAZ284-CAZ285.
PACIFIC COASTAL WATERS...NONE.
PETRUCELLINearby
Red Flag Warnings in Oregon, 2008Red Flag Warnings in California, 2008Every red flag warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.